Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Rheumatology
Volume 2014, Article ID 801072, 4 pages
http://dx.doi.org/10.1155/2014/801072
Case Report

Possible Association of Etanercept, Venous Thrombosis, and Induction of Antiphospholipid Syndrome

1Internal Medicine, Michigan State University, 138 Service Road, A225 Clinical Center, East Lansing, MI 48825, USA
2Internal Medicine and Hematology/Oncology, McLaren of Greater Lansing, 401 West Greenlawn Avenue, Lansing, MI 48910, USA
3Internal Medicine and Rheumatology, Michigan State University, 138 Service Road, A225 Clinical Center, East Lansing, MI 48825, USA

Received 30 March 2014; Accepted 29 April 2014; Published 15 May 2014

Academic Editor: Masataka Kuwana

Copyright © 2014 Shanti Virupannavar et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Tumor necrosis factor α (TNF α) inhibitors are commonly used for treatment of aggressive rheumatoid arthritis and other rheumatic diseases. Etanercept is one of the medications approved for treatment of rheumatoid arthritis. Though many studies have documented the safety and efficacy of these medications, evidence for adverse effects is emerging including cancer, infections, and cardiovascular disease. There have been studies showing that these medications induce autoantibody production, including antinuclear antibodies and anti-dsDNA antibodies. Limited data exists, however, regarding induction of antiphospholipid antibodies (APLs) by TNF α inhibitors, including anticardiolipin antibodies (ACLs), lupus anticoagulant (LAC), and anti-β2-glycoprotein I (anti-β2 GPI), or an association between antibody development and clinical manifestations. In this case series, we describe five patients who developed venous thromboembolism (VTE) and APLs while receiving etanercept therapy. All five of our patients met the criteria for diagnosis of APS after receiving etanercept. Our case series supports the association between etanercept, APLs, and VTE. We believe that testing for APLs prior to initiation of anti-TNF therapy is reasonable, given this relationship and the risks associated with VTE.